Trazodone Overdose Amount, Symptoms & Treatment
Trazodone is a generic prescription drug that’s approved to treat depression but also has many off-label uses as well. Some of the reasons a doctor might prescribe trazodone include to help with insomnia, fibromyalgia, diabetic nerve pain, and panic and anxiety disorders.
There are quite a few reasons doctors prefer trazodone over other antidepressants and sleep aids. First, as compared to other antidepressants, trazodone tends to work well when others don’t. For example, trazodone may be effective in patients who didn’t get results from SSRIs. As compared to other sleep aids, trazodone tends to be less expensive and have fewer potential side effects.
Trazodone is classified as a serotonin antagonist and reuptake inhibitor (SARI), and it’s believed to work by preventing the reuptake of serotonin, which is a brain neurotransmitter. It doesn’t have many of the side effects of tricyclic antidepressants either.
So is a trazodone overdose possible, and if so, how much trazodone to overdose?
A trazodone overdose is less likely than with other sleep aids or antianxiety medications because it doesn’t tend to produce a high. However, it is still possible because it’s not something that occurs naturally in the body.
If you were to overdose on trazodone, it’s critical to seek help right away, because it can be extremely dangerous.
The trazodone overdose amount can vary depending on the individual and factors such as their kidney functionality because this determines how long it takes for the body to process and remove the drug.
For both adult and geriatric patients the recommended trazodone dosage is around 150 mg a day, although a maximum daily dose may go up to 400 mg a day for people suffering from severe depression. For inpatient treatment, dosages may go up to 600 mg a day.
For pediatric use, the recommended dosage should begin at 25 to 50 mg and only go up to 150 mg per day.
Anything beyond these dosages could lead to an overdose of trazodone. The trazodone overdose amount is also dependent on whether or not you combine it with other substances. For example, your risk of an overdose goes up if you combine trazodone with alcohol, central nervous system depressants or antihistamines.
Causes of a trazodone overdose can include accidentally ingesting it (usually occurs in elderly patients or children), or attempting to adjust your dosage on your own without following the instructions of your physician.
Some of them can include:
- Trazodone depresses the activity of the central nervous system, so if someone takes too much of this drug they may start to feel extremely drowsy, or they could even slip into a coma. Other symptoms related to the CNS include dizziness, coordination problems, and headaches.
- Cardiovascular symptoms are also possible with trazodone overdoses, and more specifically cardiac arrhythmias can occur. Symptoms of this can include fainting and decreases in blood pressure.
- Trazodone overdose symptoms can include shortness of breath and decreased respiration.
- In some cases, something called priapism can occur with trazodone overdose, as well as occurring as a general symptom of this drug. This refers to a scenario where there is a prolonged erection.
When a trazodone overdose occurs emergency care is necessary, particularly since respiration problems can occur.
Trazodone overdose treatment requires the management of symptoms primarily, but in some cases, patients may be given activated charcoal as well.
There are a few things to know if you want to prevent the risk of an overdose of trazodone. First, make sure that this medication is kept away from children or the elderly who may need to be supervised if they are prescribed to take it.
It’s also important that it’s only taken with a prescription and under the supervision of a physician.
It can take some time and some upping of dosages for someone to feel the effects of trazodone, so this is something that should only be advised by a physician as well. You should never try to increase your dosage on your own, without speaking with your doctor.
Trazodone overdoses aren’t highly common, but they can occur. This is especially true if trazodone is mixed with other substances and in particular central nervous system depressants.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Trazodone abuse?Read the most frequently asked questions
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700